Alert archive / Florida / Flash Flood Warnings in 2024

Flash Flood Warning 14, NWS Mobile, AL

May 18, 2024Baldwin County, Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida

NWS Mobile, AL issued this flash flood warning at May 18, 2024, 6:49 AM CDT for Baldwin County, Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2024, 6:49 AM CDT (11:49 UTC)
Expired
May 18, 2024, 10:00 AM CDT
In force
3 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

Counties Baldwin County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 105 km from the middle of the area, began a volume at 11:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 11.8 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2024-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3589 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2024-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3589 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
-1.2
Supercell composite
-4.6

Open this sounding in Storm Lab

The text

As transmitted.

595 
WGUS54 KMOB 181149
FFWMOB
ALC003-FLC033-091-113-181500-
/O.NEW.KMOB.FF.W.0014.240518T1149Z-240518T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
649 AM CDT Sat May 18 2024

The National Weather Service in Mobile has issued a

* Flash Flood Warning for...
  Southeastern Baldwin County in southwestern Alabama...
  Southeastern Escambia County in northwestern Florida...
  Southern Okaloosa County in northwestern Florida...
  Southern Santa Rosa County in northwestern Florida...

* Until 1000 AM CDT.

* At 649 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have quickly fallen over some locations during the past hour and 
  additional heavy rainfall is expected as thunderstorms move 
  northeastward into the warned area from the Gulf. Flash flooding 
  is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Pensacola, Ferry Pass, Brent, West Pensacola, Wright, Fort Walton 
  Beach, Ensley, Warrington, Niceville, Gonzalez, Destin, Eglin AFB, 
  Pace, Milton, Valparaiso, Gulf Breeze, Orange Beach, Goulding, 
  Mary Esther and Bagdad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3034 8772 3044 8751 3059 8729 3069 8706
      3067 8679 3065 8640 3040 8640 3039 8655
      3028 8754 3022 8798

FLASH FLOOD...RADAR INDICATED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at May 18, 6:46 AM CDT, 3 minutes earlier.

Area forecast discussion, May 18, 6:46 AM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
646 AM CDT Sat May 18 2024

...New AVIATION...

.AVIATION...
(12Z TAFS)
Issued at 646 AM CDT Sat May 18 2024

The ongoing numerous to widespread showers and thunderstorms,
mainly concentrated southeast of I-65, will decrease in coverage
throughout the day, but linger through much of the evening hours.
IFR to LIFR conditions will accompany the stronger storms along
with strong gusty winds, heavy rainfall reducing visibilities, and
frequent lightning. VFR to MVFR conditions are expected outside
of the convection northwest of I-65. Patchy fog is expected to
develop late tonight with widespread visibility ranging from 1 to
3 miles, but localized dense fog is possible across portions of
south central Alabama and the western Florida Panhandle. /22

.PUBLIC UPDATE...

We trimmed areas northwest of I-65 from the Flood Watch (FFA) as
the deeper convection associated with the ongoing numerous to
widespread showers and thunderstorms, is forecast to remain
southeast of I-65 through early this afternoon. In the FFA area,
additional rainfall amounts of 1-3 inches is possible, resulting
in flooding of roads. /22

&&

.PREV DISCUSSION... /issued 502 AM CDT Sat May 18 2024/

..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Sunday)
Issued at 501 AM CDT Sat May 18 2024

More heavy rain and severe storms are possible today as a weak
surface boundary continues to slowly sink southward. South of this
boundary a very unstable atmosphere remains with MLCAPE values
around 2500 J/Kg and deep layer shear values around 55 knots.
Large hail and damaging winds will be the main threats with the
stronger storms. A brief tornado cannot be completely ruled out
especially in the vicinity of a enhanced low-level shear near the
surface boundary. The Flash Flood Watch remains in effect through
Saturday morning. While the bulk of the heavier rain will move
east of the area this morning, additional development this
afternoon and evening is forecast as the upper low moves across
the Tennessee Valley. Dry conditions will follow late tonight
through Sunday as the upper level shortwave over the eastern Conus
moves off, allowing a building upper ridge over the Southern
Plains to shift east to over the Lower Mississippi River Valley. A
High rip current risk remains through the weekend.

High temperatures today will be in the upper 70s (3 to 6 degrees
below normal) along and southeast of I-65, and from 80 to 85
degrees to the northeast of I-65 where rain chances are lower.
Lows tonight will be in the mid/upper 60s inland to low 70s along
the coast, or about 3 to 6 degrees above normal. High temperatures
will rebound to near to above seasonal norms on Sunday with the
increasing upper subsidence, with highs in the mid to upper 80s.
/22

SHORT and LONG TERM...
(Monday Through Friday)
Issued at 501 AM CDT Sat May 18 2024

Much of the work week remains dry in the wake of this weekend's
storms. Weak ridging over the Southern Plains begins to nudge east
toward the region early in the work week. Subtle shortwaves slide
around the ridge as the trough dives deeper into the Atlantic
early next week, but these shortwaves will only act to briefly
increase cloud cover. The ridge aloft begins to flatten toward the
Gulf as we head into Thursday and Friday as a shortwave pivots
into the MidSouth and Southeast. A surface high remains draped
down through our region through Thursday, but may begin to
relegate back into the western Atlantic by Friday. That surface
high's grasp over the local area should keep the showers and
storms (associated with the aforementioned shortwave) further to
our north on Thursday. However, the influence of the surface high
may not be strong enough to protect the local area on Friday, thus
showers and storms are possible in the afternoon hours.

Beach Note: Rip current risk remains MODERATE on Monday and
eventually falls to a LOW risk Tuesday through Friday. RCMOS
guidance does indicate a very brief bump to MODERATE is possible
Tuesday afternoon for the beaches in northwest Florida. 07/mb

MARINE...
Issued at 501 AM CDT Sat May 18 2024

A light to moderate southwesterly to westerly flow prevails
through tonight, becoming light and variable early next week. A
light southerly to southeasterly flow is established Tuesday
afternoon and continues through Wednesday night. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      81  67  88  67  89  68  86  68 /  90  10  10   0   0   0   0   0
Pensacola   78  69  86  69  86  70  84  70 / 100  20  10   0   0   0   0   0
Destin      79  70  85  71  85  71  84  72 /  90  30  10   0   0   0   0   0
Evergreen   81  64  87  64  89  63  89  63 /  80  40  10   0   0   0   0   0
Waynesboro  84  63  87  64  89  65  90  65 /  50  20   0   0   0   0   0   0
Camden      82  63  85  64  86  64  87  64 /  60  40  10   0   0   0   0   0
Crestview   79  65  88  64  89  63  88  63 /  90  20  10   0   0   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch until 1 PM CDT this afternoon for ALZ056-059-060-
     261>266.

     High Rip Current Risk through Sunday afternoon for ALZ265-266.

FL...Flood Watch until 1 PM CDT this afternoon for FLZ201>206.

     High Rip Current Risk through Sunday afternoon for FLZ202-204-
     206.

MS...Flood Watch until 1 PM CDT this afternoon for MSZ078-079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, May 18, 2:43 AM CDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Mobile AL
243 AM CDT Sat May 18 2024

ALZ052-053-055-261-262-180845-
Clarke AL-Baldwin Inland AL-Monroe AL-Washington AL-Mobile Inland AL-
243 AM CDT Sat May 18 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN MONROE...NORTHERN
MOBILE...NORTHWESTERN BALDWIN...SOUTHEASTERN WASHINGTON AND
SOUTHEASTERN CLARKE COUNTIES THROUGH 345 AM CDT...

At 242 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 5 miles southwest of
Wagarville to 3 miles southwest of McIntosh to 8 miles northwest of
Gulfcrest. Movement was east at 55 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Monroeville, Jackson, Citronelle, Frisco City, Peterman, Wagarville,
Leroy, Uriah, Mount Vernon, Calvert, Excel, and McIntosh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3153 8720 3123 8757 3124 8762 3120 8762
      3114 8769 3101 8842 3111 8841 3124 8823
      3142 8819 3177 8725
TIME...MOT...LOC 0742Z 248DEG 47KT 3140 8812 3124 8808 3105 8836

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JP
Special weather statement, May 18, 3:56 AM CDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Mobile AL
356 AM CDT Sat May 18 2024

ALZ055>057-060-181000-
Monroe AL-Conecuh AL-Butler AL-Covington AL-
356 AM CDT Sat May 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN BUTLER...CENTRAL
MONROE...CONECUH AND NORTHWESTERN COVINGTON COUNTIES THROUGH 500 AM
CDT...

At 355 AM CDT, Doppler radar was tracking a strong thunderstorm over
Repton, or 11 miles east of Frisco City, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Andalusia, Monroeville, Evergreen, McKenzie, River Falls,
Castleberry, Excel, Red Level, Repton, Heath, Gantt, and I65 And US
84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3131 8642 3127 8739 3152 8739 3163 8651
      3159 8650 3153 8650 3153 8648
TIME...MOT...LOC 0855Z 260DEG 38KT 3139 8722

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JP
Special weather statement, May 18, 6:36 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Mobile AL
636 AM CDT Sat May 18 2024

ALZ264-266-FLZ201>206-181230-
Baldwin Coastal AL-Baldwin Central AL-Okaloosa Inland FL-
Escambia Inland FL-Okaloosa Coastal FL-Santa Rosa Coastal FL-
Escambia Coastal FL-Santa Rosa Inland FL-
636 AM CDT Sat May 18 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BALDWIN...SOUTHERN
OKALOOSA...SOUTHERN SANTA ROSA AND SOUTHEASTERN ESCAMBIA COUNTIES
THROUGH 730 AM CDT...

At 635 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Eglin AFB to Pensacola to 7 miles southeast of
Fort Morgan. Movement was northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Wright, Fort Walton
Beach, Ensley, Warrington, Crestview, Niceville, Gonzalez, Destin,
Gulf Shores, Eglin AFB, Foley, Pace, Milton, Valparaiso, Gulf Breeze,
and Orange Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3022 8798 3026 8799 3036 8785 3076 8697
      3075 8639 3046 8639 3047 8629 3038 8635
      3040 8639 3036 8640 3022 8778
TIME...MOT...LOC 1135Z 217DEG 18KT 3046 8656 3042 8720 3013 8796

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:06 PM CDTRiver Flood WarningMOBEscambia13 hr
May 17, 9:15 PM CDTRiver Flood WarningMOBCovington, Escambia23 hr
May 18, 2:43 AM CDTSpecial Weather StatementMOBMonroe62 min
May 18, 3:40 AM CDTSpecial Marine WarningMOB80 min
May 18, 3:56 AM CDTSpecial Weather StatementMOBConecuh64 min
May 18, 5:04 AM CDTSpecial Marine WarningMOB86 min
May 18, 6:17 AM CDTSpecial Marine WarningMOB88 min
May 18, 6:30 AM CDTSpecial Marine WarningMOB60 min
May 18, 7:13 AM CDTSpecial Weather StatementMOBCovington47 min
May 18, 7:42 AM CDTSpecial Marine WarningMOB93 min
May 18, 7:48 AM CDTAreal Flood AdvisoryMOBCovington3 hr
May 18, 7:58 AM CDTFlash Flood WarningMOBCovington3 hr
May 17, 9:10 PM CDTRiver Flood WarningMOBOkaloosa71 hr
May 18, 6:36 AM CDTSpecial Weather StatementMOBEscambia, Okaloosa, Santa Rosa54 min

Nearby

Flash Flood Warnings in Florida, 2024Flash Flood Warnings in Alabama, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.